Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Indianapolis, IN

May 12, 2000Clay County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 12, 2000, 8:24 PM EST for Clay County, Indiana. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 8:24 PM EST (01:24 UTC)
Expired
May 12, 2000, 9:00 PM EST
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:45 PM ESTHail 1.75Clinton, IN
May 12, 8:45 PM ESTThunderstorm Wind 50 ERosedale, IN
May 12, 8:58 PM ESTThunderstorm Wind 50 ECarbon, IN
May 12, 9:10 PM ESTThunderstorm Wind 50 EBrazil, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 6:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS53 KIND 130127
SVRIND
INC021-121-165-167-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EST FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA
  VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 900 PM EST

* AT 821 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF TERRE HAUTE...MOVING 
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON AT 835 PM EST
  ROSEDALE AT 840 PM EST
  TERRE HAUTE AT 845 PM EST
  BRAZIL AT 855 PM EST 

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR INDIANA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3965 8775 3926 8763 3945 8698 3985 8705
TUCEK/KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:10 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, May 12, 3:10 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST FRI MAY 12 2000

FCST PBLM OF DAY OBVIOUSLY...SVR WX TONIGHT.

SFC CHART SHOWS LOW PRES ARE OVR SRN LK MI WITH CDFNT EXTENDG SWWD
INTO ERN OK. S/W OVR ERN OK PER H2O VAPOR LOOPS.

MDLS IN DECENT AGREEMENT WITH TIMING OF WX SYSTEMS THRU 48 HRS...SO
WL GO WITH THE BLEND SOLN. SOME TEMP DIFFERENCES IN MOS WITH AVN 5
TO 10 DEGREES COOLER. WL GO BETWEEN THE WARMER FWC AND COOLER FAN
DUE TO PLENTY OF MAY SUNSHINE CONTRASTING DECENT CAA.

VRY UNSTABLE THIS EVEING ALONG AHD OF FNT. TSRA POPPING OVR CNTRL IL
OVR THE LAST HR. EXPECT DVLPMNT TO CONT SWD DOWN THE LINE OVR NEXT
FEW HRS AS S/W OVR OK MOVS NEWD. STRONG CAP OVR STATE SHUD KEEP
PREFNTL CONVECTION TO A MINIMUM. SVR WX LIKELY ALONG FNT...MAINLY IN
THE FORM OF HAIL AND WNDS. FNT WL MOV EWD ACRS CWA THIS EVENING THRU
ERLY MORNING HRS.

AFTER THE FNT PASSES...HI PRES BLDS OVRv THE STATE AND DRIES THE ATMS
OUT. SLIGHTLY BLO NORMAL TEMPS BUT DRY WX SAT AND SUNDAY.

.IND...NONE.
EDDY

In the hours before

Special weather statement, May 12, 6:10 PM EST, 2 hours 14 minutes before
INZ021-028-029-035-043-130015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EST FRI MAY 12 2000

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FOR THAT PART OF
CENTRAL INDIANA NORTHWEST OF A LINE FROM CLINTON TO DELPHI.

AT 610 PM EST...AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM KNOX INDIANA THROUGH CHAMPAIGN ILLINOIS AND ON TO THE SOUTHWEST.
LARGE HAIL...STRONG WINDS AND FUNNEL CLOUDS HAVE BEEN REPORTED IN
MANY OF THESE THUNDERSTORMS. THE THUNDERSTORMS WERE MOVING NORTHEAST
AT 40 MPH.

THIS AREA OF THUNDERSTORMS WILL REACH WARREN COUNTY AROUND 620 PM...
THEN TO NEAR DELPHI...LAFAYETTE AND NEWPORT BY 700 PM.

SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. PLEASE LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

ZIMMERMAN
Local storm report, May 12, 7:41 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
741 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    PERRYSVILLE               IN   WIND DAMAGE
05/12/00   VERMILLION                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 12, 7:50 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    4 NW WEST PT              IN   .88 INCH HAIL
05/12/00   TIPPECANOE                     REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 12, 8:00 PM EST, 24 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EST FRI MAY 12 2000

THE TORNADO WATCH THAT WAS IN EFFECT FOR THAT PART OF CENTRAL
INDIANA NORTHWEST OF A LINE FROM CLINTON TO DELPHI EXPIRED AT
800 PM EST.

ANOTHER TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST FOR MUCH
OF THE REST OF CENTRAL INDIANA SOUTHEAST OF THE CLINTON TO DELPHI
LINE. SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE ACROSS MUCH OF CENTRAL INDIANA THIS EVENING.

AT 800 PM EST...AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM 10 MILES WEST OF KOKOMO TO 20 MILES NORTHWEST OF TERRE HAUTE.
THESE THUNDERSTORMS WERE MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS WILL REACH A LINE FROM ALEXANDRIA TO JUST
NORTHWEST OF INDIANAPOLIS TO NEAR VINCENNES BY 900 PM EST.

PLEASE LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

ZIMMERMAN
Local storm report, May 12, 8:02 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    RADNOR                    IN   65 MPH TSTM GUST
05/12/00   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 12, 8:13 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    LAFAYETTE                 IN   WIND DAMAGE
05/12/00   TIPPECANOE                     SEVERAL LARGE TREE
                                          LIMBS DOWN ON EAST SIDE
                                          OF LAFAYETTE. REPO1RTED
                                          BY STORM SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:10 PM ESTSevere Thunderstorm WarningINDTippecanoe35 min
May 12, 7:17 PM ESTSevere Thunderstorm WarningINDFountain28 min
May 12, 7:22 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion38 min
May 12, 7:37 PM ESTSevere Thunderstorm WarningINDCarroll38 min
May 12, 7:40 PM ESTSevere Thunderstorm WarningINDClinton35 min
May 12, 7:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe27 min
May 12, 8:16 PM ESTSevere Thunderstorm WarningINDClinton29 min
May 12, 8:24 PM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo36 min
May 12, 8:31 PM ESTSevere Thunderstorm WarningINDHoward, Tipton29 min
May 12, 9:00 PM ESTSevere Thunderstorm WarningINDSullivan, Vigo30 min
May 12, 9:06 PM ESTSevere Thunderstorm WarningINDClay, Putnam24 min
May 12, 9:18 PM ESTSevere Thunderstorm WarningINDClay, Greene27 min
May 12, 10:11 PM ESTSevere Thunderstorm WarningINDKnox34 min
May 12, 10:41 PM ESTSevere Thunderstorm WarningINDKnox19 min
May 12, 11:16 PM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.